Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 69, NWS Binghamton, NY

August 2, 2002Delaware County, Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 2, 2002, 1:44 PM EDT for Delaware County, Otsego County, New York. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2002, 1:44 PM EDT (17:44 UTC)
Expired
Aug 2, 2002, 2:15 PM EDT
In force
31 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Delaware County, NY, Otsego County, NY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 1:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WUUS51 KBGM 021744
SVRBGM
NYC025-077-021815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
143 PM EDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN CENTRAL NEW YORK.
  OTSEGO COUNTY IN CENTRAL NEW YORK.

* UNTIL 215 PM EDT.

* AT 140 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  SIDNEY...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UNADILLA AT 205 PM EDT.
  EAST SIDNEY AND SIDNEY CENTER AT 215 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM PRODUCES LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

$$

LAT...LON 4242 7537 4229 7541 4223 7523 4244 7521

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 11:30 AM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 2, 11:30 AM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 AM EDT FRI AUG 2 2002

PROBLEM OF THE DAY CONTINUES TO BE HOW MUCH CONVECTION WE WILL
ACTUALLY SEE AND WHEN IT WILL DEVELOP. MODELS ARE SHOWING WARM AIR
ADV TODAY AT 700 MB. ANY THUNDERSTORMS THAT DO BREAK THROUGH THE CAP
WILL LIKELY BE STRONG TO SEVERE. WIND FIELD IS NOT THAT STRONG...
AROUND 35 KNOTS OR LESS...BUT WITH THE STEEP LOW LVL LAPSE RATES IN
PLACE A WET MICROBURST IS POSSIBLE. WILL UPDATE THE FORECAST TO ADD
SOME ENHANCED WORDING REGARDING THE THUNDERSTORMS. THIS IS IN LINE
WITH ALL THE SURROUNDING OFFICES. WILL CONTINUE WITH THE CHC POPS
DUE TO THE ABOVE UNCERTAINITY. THE CONVECTION SHOULD DEVELOP BY LATE
THIS AFT.

.BGM...NONE.

SMF

In the hours before

Special weather statement, Aug 2, 1:33 PM EDT, 11 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-022300-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
133 PM EDT FRI AUG 2 2002

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 700 PM EDT FRIDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE...
MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN...
SULLIVAN...TIOGA...TOMPKINS AND YATES.

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...

BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND
WYOMING.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:11 PM EDTSevere Thunderstorm WarningBGMSullivan34 min
Aug 2, 6:57 PM EDTSevere Thunderstorm WarningBGMOtsego33 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.